Skip to main content
  • Saved

Commented on 's Post

Twenty-Nine-Year-Old With Tardive Dyskinesia

A 29-year-old male presents for a three-month follow-up appointment after being hospitalized for psychotic disorder, not otherwise specified. He began treatment for bipolar disorder six years ago and was prescribed olanzapine and valproic acid.

During his hospitalization, his dose of olanzapine was first increased to 15 mg/day and then to 20 mg/day after three weeks of no improvement in his symptoms. He was also started on electroconvulsive therapy (ECT) and had 14 sessions.

At this visit, it was noted that the patient displayed involuntary tongue protrusion, as well as social withdrawal, restricted affect and anhedonia. The tardive dyskinesia started about two weeks after he left the hospital and it has not affected his functionality.

How would you treat this patient? Why would you choose that particular treatment method?